Alert archive / Arizona / Special Weather Statements in 2017
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 20, 2017, 1:03 PM MST for Santa Cruz County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 1:03 PM MST (20:03 UTC)
- Expired
- Jul 20, 2017, 1:30 PM MST
- In force
- 27 min
- Issued by
- NWS Tucson, AZ
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 36 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
581
WWUS85 KTWC 202003
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
103 PM MST THU JUL 20 2017
AZZ503-507-513-202030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
103 PM MST THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
130 PM MST...
At 102 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 17 miles west of Huachuca City, or 22 miles west of
Sierra Vista. this storm was nearly stationary. Another strong storm
was located near Patagonia Lake as well.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Rio Rico Southeast, Rio Rico Southwest, Patagonia, Sonoita, Elgin and
Patagonia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3173 11053 3144 11052 3141 11073 3142 11100
3173 11077
TIME...MOT...LOC 2002Z 059DEG 1KT 3167 11064
$$
GLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 20, 9:09 AM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 20, 9:09 AM MST, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 909 AM MST Wed Jul 20 2017 .SYNOPSIS...Scattered to numerous afternoon and evening thunderstorms will prevail into early next week. The greatest daily thunderstorm coverage should occur east to south of Tucson with reduced thunderstorm activity across the western deserts. Below normal daytime temperatures will also prevail into early next week. && .DISCUSSION... Another day of anomalously high atmospheric moisture content is upon us with today's 12Z KTUS sounding revealing just shy of 1.7" of precipitable water earlier this morning. Thermodynamic indices were relatively similar to those seen on Wednesday's sounding but the big difference is the noteworthy decrease in mid level wind speeds. No longer are we looking at 700-500mb speeds around 25kts, rather mean winds are closer to 5-10kts today. Not entirely surprising since nearly all the large scale models indicated a decrease would occur today. Water vapor imagery reveals a weak circulation south of the border (south of Sasabe, AZ) as of 16Z that is slowly drifting northward. This is more than likely the trigger for today's storms...assuming we can clear out some of the lingering low clouds that have been stubborn to erode. All signs point to clearing later this morning with a focus of storms mainly from Tucson eastward although with so much moisture in the area, I can't rule out a stray shower as far west as Ajo. Given the weak steering flow, storms will likely be strongest/most numerous in the mountains with somewhat less coverage in the deserts. Localized heavy rainfall is certainly a possibility in the mountains although widespread flooding is much less certain. Otherwise much of the same as we've seen lately in terms of temps (upper 90s). Forecast grids updated mainly for observational trends and to increase PoPs in the mountains east of Tucson, otherwise no noteworthy changes are necessary. && .AVIATION...Valid thru 21/18Z. Scattered to numerous TSRA/SHRA developing again this afternoon and continuing well into the evening. Otherwise, VFR conditions with cloud decks generally 5k-10k ft AGL with BKN layers above, and surface wind variable in direction mainly less than 12 kts. Winds vicinity TSRA could gust 40+ kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous mainly afternoon and evening thunderstorms will continue into Saturday with locally heavy rains. A bit of an uptick in the number of storms is likely later this weekend into early next week. Temperatures will remain below normal with a continuation of elevated humidity levels. 20-foot winds will mainly remain below 15 mph with the exception of strong outflow winds in the vicinity of thunderstorms. && .PREV DISCUSSION... Abundant moisture continues across southeast Arizona early this morning, with strong high pressure aloft centered over western Oklahoma, and an inverted upper trough over far west Texas and northeast Chihuahua Mexico. Moderate sely flow in the 700-400 mb layer as per the 20/00Z KTWC will continue today. The 20/00Z Univ of AZ WRF-NAM and WRF-GFS were initialized much better versus 24 hours ago, and were definitely favored into this evening versus several HRRR solutions that had ongoing initialization issues with respect to precip. Expect showers/tstms to develop late this morning mainly near mountains east of Tucson, then scattered to numerous showers/tstms should occur this afternoon and evening especially from Tucson eastward to the New Mexico border. There were differences between the WRF-NAM and WRF-GFS regarding shower/tstm potential for a larger portion of the Tucson metro area later today. While both solutions depict showers/tstms to occur near mountains, particularly the Catalina/Rincon Mountains, the WRF-GFS keeps the bulk of showers/tstms east-to-south of Tucson. Meanwhile, the WRF- NAM suggests that outflow will be sufficient to produce showers and thunderstorms late this afternoon and/or evening across a larger portion of the Tucson metro area. At any rate, mainly dry conditions should occur across western Pima County, and the bulk of showers/ tstms will dissipate by daybreak Friday. The 20/00Z deterministic GFS/ECMWF/CMC were quite similar versus their respective solutions with depicting a weak upper low or inverted upper trough to reside over far southeastern sections Friday into Sunday. This system will likely enhance precip chances across eastern sections, and the official forecast continues with scattered to numerous showers/tstms from Tucson eastward during the afternoon/ evening hours. Adequate moisture warrants a slight chance of showers/tstms west of Tucson. The models suggest that nly/nely mid-level steering flow will likely prevail, especially this weekend. The Univ of AZ WRFs suggest that storm motions will potentially be more sly/swly as a result. The mid- level flow is then progged to become sely again Monday. This flow regime will likely promote a somewhat further westward migration of showers/tstms Monday afternoon and evening versus this weekend. Thereafter, there continued to be some differences between the GFS/ ECMWF regarding shower/tstm potential next Tuesday and Wednesday. The GFS/ECMWF both suggest that shower/tstm coverage will be reduced versus what has occurred recently, and what is expected to occur later today through Monday. However, the ECMWF continues to be more aggressive with this decline in shower/tstm coverage versus the GFS. This is not to imply in any form that this forecast area will shutdown the development of showers/tstms completely. However, the official forecast shows a gradual daily reduction in PoPs Tuesday into Wednesday. Thus, expect isolated to scattered showers/tstms from Tucson eastward next Tuesday and Wednesday, and a slight chance of showers/tstms across the western deserts. The above normal available moisture will also translate into a continuation of below normal daytime temperatures likely through Monday. A modest warming trend with high temperatures returning closer to seasonal normals is on tap next Tuesday and Wednesday. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Leins/Francis AVIATION/FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 20, 1:03 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
103 PM MST THU JUL 20 2017
AZZ503-507-513-202030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
103 PM MST THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
130 PM MST...
At 102 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 17 miles west of Huachuca City, or 22 miles west of
Sierra Vista. this storm was nearly stationary. Another strong storm
was located near Patagonia Lake as well.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Rio Rico Southeast, Rio Rico Southwest, Patagonia, Sonoita, Elgin and
Patagonia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3173 11053 3144 11052 3141 11073 3142 11100
3173 11077
TIME...MOT...LOC 2002Z 059DEG 1KT 3167 11064
GLThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:03 PM MST | Areal Flood Advisory | TWC | Pinal | 117 min |
| Jul 19, 6:15 PM MST | Dust Storm Warning | TWC | Cochise, Graham, Greenlee | 105 min |
| Jul 19, 6:23 PM MST | Special Weather Statement | TWC | Santa Cruz | 52 min |
| Jul 19, 8:21 PM MST | Special Weather Statement | TWC | Graham | 39 min |
| Jul 19, 9:26 PM MST | Flash Flood Warning | TWC | Graham | 94 min |
| Jul 19, 10:54 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 20, 1:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Jul 20, 1:38 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 20, 1:54 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Jul 20, 3:56 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
Nearby
Special Weather Statements in Arizona, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.